Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Lincoln, IL

May 31, 2002Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2002, 4:43 PM CDT for Moultrie County, Shelby County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 4:43 PM CDT (21:43 UTC)
Expired
May 31, 2002, 5:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Moultrie County, IL, Shelby County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KILX 312143
SVRSPI
ILC139-173-312230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOULTRIE COUNTY IN CENTRAL ILLINOIS
  SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF FINDLAY...OR ABOUT 5 MILES
  SOUTHWEST OF SULLIVAN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLENVILLE
  WINDSOR

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3965 8870 3950 8882 3929 8848 3955 8847

CHURCHILL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:55 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 31, 1:55 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT FRI MAY 31 2002

WATER VAPOR LOOP SHOWING WEAK SHORTWAVE ACRS NRN WISCONSIN SHIFTING EWD
EARLY THIS AFTN. VORT LOBE SHIFTING SEWD ACRS IA RESPONSIBLE FOR MID
LVL CLD DECK AND SHOWERS SHOWING UP ON REGIONAL MOSAIC. CU FIELD STARTING
TO DVLP ALONG WHAT LOOKS LIKE A PRE-FRONTAL TROF EXTDG FROM JUST SOUTH
OF LAF AND HUF TO NEAR CMI. SHORT TERM MODELS DVLPG CONVECTION ALONG
THIS PREFRONTAL TROF THIS AFTERNOON AND EVENING. ACTUAL COLD FRONT
OR DEW POINT DICONTINUITY SOUTH OF PIA AND BMI. MODELS FAIRLY CLOSE
IN THEIR OVERALL DEPICTION OF WHERE THE BNDRY WL LIE OUT LATER THIS
EVENING AND OVERNIGHT AND RESULTANT POPS. ETA AND AVN/S PAST
PERFORMANCE NOT REAL SPARKLING WITH THEIR SOLUTION OF PUSHING THE
BNDRY INTO SE IL BY LATER THIS AFTN. OVERALL...MODELS NOT SHOWING
ANY SIG DIFFERENCES IN THEIR DEPICTING OF THE BNDRY WHICH IS FCST
TO SHIFT SEWD ACRS THE CWFA INTO THIS EVENING AND THEN BECOME STNRY
OVRNGT. MODELS SHOWING DIFFERENCES THOUGH AFTR 36 HRS WITH BNDRY
LOCATION WHICH WL MAKE SIG DIF IN WHERE TO PLACE BEST POPS.

WHAT CONVECTION WE GET ALONG BNDRY THIS EVENING IS FCST TO WEAKEN BY
MIDNIGHT WITH ATTENTION TURNING OUT TO OUR WEST WHERE MCS FCST TO
DVLP DURING THE EARLY MORNING HOURS. INCRG THETA-E ADV AND MOISTURE
TRANSPORT AS WELL AS UPPER LVL DIVERGENCE POINTING TWDS CNTRL IL BY
MRNG SO WL TRY TO BREAK POPS UP UNTIL MIDNIGHT AND AGAIN AFTR 09Z.
IF MCS DOES DVLP...BNDRY LOCATION TO BECOME A REAL PROBLEM. WL TEND
TO LEAN MORE TWDS THE ETA SOLUTION ON SATURDAY BASED ON EXPCTD
CONVECTION LATE TNT INTO SATURDAY MORNING. CONVECTIVE TRENDS SHOULD
BEGIN TO DIMINISH LATE MORNING ON SATURDAY WITH A RENEWED THREAT
AGAIN LATE SAT AFTN INTO THE EVENING. THEN ETA TRIES TO LIFT SYNOPTIC
BNDRY NWD SAT NIGHT INTO SUNDAY AS UPPER LVL RIDGE BUILDS ACRS THE SRN
PLAINS. IF THIS DOES HAPPEN...POP CHANCES WL SHIFT NORTH AS WELL.
NOT REAL CONFIDENT ABT THAT SOLUTION WITH THE FURTHER SOUTH SOLUTION
DEPICTED ON THE AVN FOR LATE SAT NIGHT INTO SUN LOOKING MORE
REASONABLE. AS A RESULT...CONTINUED CHANCES FOR TSRA THRU THE SECOND
HALF OF WEEKEND.

MODELS THEN TRY TO GRDLY SHIFT THE SYNOPTIC BNDRY SOUTHWARD EARLY
NEXT WEEK WITH SVL WAVES RIDING ALONG FEATURE ENHANCING THE LOW LVL
CONVERGENCE AND PRECIP CHANCES ACRS MIDWEST. NO REAL SIG CHANGES TO
PATTERN UNTIL MIDWEEK WHEN MODELS GRDLY PROGRESS TROF EWD INTO THE
MIDWEST WITH FLOW BECOMING MORE ZONAL BY END OF WEEK. PRECIP CHANCES
STILL LOOKING GOOD THRU THUR WITH SOMEWHAT DRIER AIR FCST TO MIGRATE
EWD INTO THE MIDWEST FRIDAY AND EARLY SATURDAY.

ALTHOUGH NO REAL SIG DIF IN GUID NUMBERS THRU 24 HRS...WL LEAN MORE
TWDS THE ETA 2 METER TEMPS AS THEY HAVE DONE VERY WELL WITH OVRNGT
LOWS AND AFTN HIGHS THE PAST COUPLE OF DAYS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BB 068/091 068/090 068 44343
PIA BB 066/090 066/089 066 44344
DEC BB 068/091 068/090 068 44343
CMI BB 065/090 068/090 067 44343
MTO BB 066/090 067/089 068 44433
LWV BB 068/090 068/090 068 44433

.ILX...NONE.

SMITH

In the hours before

Special weather statement, May 31, 11:00 AM CDT, 5 hours 43 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-311700-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI MAY 31 2002

A WEAK COLD FRONT WILL CONTINUE TO SINK SOUTH INTO CENTRAL ILLINOIS
THIS AFTERNOON AND TONIGHT. THIS FRONT WILL HELP TO TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHEASTERN
ILLINOIS THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER NORTH OF A WINCHESTER TO
LAWRENCEVILLE LINE THROUGH TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS WITH SOME OF THESE STORMS.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:35 PM CDTSevere Thunderstorm WarningILXEdgar25 min
May 31, 6:16 PM CDTSevere Thunderstorm WarningILXCrawford44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.